It was for sufferers of Topical Steroid Withdrawal (TSW) – also known as Red Skin Syndrome – which, despite thousands of people claiming they have it, is not, according to Laura, properly recognised by doctors.
‘There are now 9,900 members of the online group from around the world, all posting and answering questions about this condition, so finally, I had people who understood, who were suffering from the same symptoms and who could answer my questions,’ said Laura.
‘They were the only support who could relate to me and my condition, which I have had throughout this horrible journey and I don’t know what I would have done without them.’
The stress of managing her TSW has taken a huge emotional toll on both her family and work life, according to Laura.
She said she has suffered from anxiety as a result of the changes to the skin on her face, arms, breasts and hands, which she feels not only look ugly, but are sore and hard to manage.
She said: ‘I had just started a new job when I stopped using the steroid creams and was scared I would lose it because my symptoms were so bad, especially at night, I wasn’t sleeping and so I wasn’t as focused at work as I should have been.
‘I would have to get up at 4am every night to take a lukewarm bath and try to soothe the itching, which was so bad I would scratch until the skin – which is very fragile as a result of this condition – would bleed. I was stressed, anxious and not sleeping and so I was like a zombie at work.
‘Thankfully, when I finally told my boss what was happening, he was very understanding, but this has been hard on my partner and my son, too.
‘My partner has had to move out of our bed as he’s a very light sleeper and I was lying awake scratching all night. Plus, the skin sheds and bleeds in the night so it’s horrendous. I have to vacuum my bed every morning and I don’t know any relationship that wouldn’t suffer from having to sleep apart.’
Managing her TSW has also left her with less time to spend with her son.
Laura continued: ‘My son has suffered because I have to spend so much time managing my TSW with regular baths that, instead of spending time with him before and after school, I am dealing with this, and his dad has had to step in.’
With the help of the other members of the Topical Steroid Withdrawal and Red Skin Syndrome Facebook group, Laura is now managing her symptoms better.
She has fewer flare ups and when she does, they are less severe and do not last as long as they did when she first stopped using the steroid creams.
Despite the problems she has developed since stopping the creams, she has never gone back to using them.
She said: ‘I’d be terrified to even come into contact with a jar of those creams, because what I know now is that if you have to use them long term, they stop the skin from behaving normally and can cause steroid-induced eczema which is what I have suffered with.’
Now Laura hopes that by speaking out, she will encourage doctors to recognise TSW as a bona fide condition.
‘Doctors need to see that TSW is very real,” said Laura. “It certainly feels real when you’re suffering with it.’
Last year, the medical journal Dermatitis published the results of a three-year study of Australian patients presenting with TSW and acknowledged that it is often dismissed as being a result of over-use of steroids, or even steroid phobia.
And the British Association of Dermatologists accept that doctors still do not recognise this condition.
BAD spokesman, Dr Anton Alexandroff, said: ‘In rare circumstances, overuse of strong steroid can lead to thinning of the skin. This overuse doesn’t make the eczema worse, but it can sometimes trigger an acne-like problem, particularly on the face, which then flares up when steroids are stopped.
‘Some people refer to this as steroid withdrawal or steroid addiction, however, this isn’t something that is formally recognised by dermatologists.
‘The differing opinions come down to whether this skin reaction is caused by stopping steroid treatment, or by a flare-up of the underlying disease because the treatment has stopped suddenly. Dermatologists believe it is the latter.’
MORE: Most of the 11 billion receipts we use every year can’t be recycled but it’s a forgotten environmental problem
MORE: You can now do a yoga class with lemurs
MORE: Burger King launches meatless ‘Impossible Whopper’
The daily lifestyle email from Metro.co.uk.
Source: Read Full Article